Alabama, 2015

Tornadoes and Damaging Winds in Alabama, August 6, 2015

August 6, 2015 · NWS BMX · 4 events in 3 counties and zones

A short wave trough moved across north Alabama triggered numerous showers and thunderstorms along the I-20 corridor. As the thunderstorm activity pushed southward during the late afternoon and evening hours, it encountered a more unstable air mass and some of the storms become severe with a few tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
7
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A short wave trough moved across north Alabama triggered numerous showers and thunderstorms along the I-20 corridor. As the thunderstorm activity pushed southward during the late afternoon and evening hours, it encountered a more unstable air mass and some of the storms become severe with a few tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 6, 2:23 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 6, 2:23 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
323 PM CDT THU AUG 6 2015

.DISCUSSION...

UPPER LEVEL SHORTWAVE TROUGH MOVING ACROSS THE OH/TN VALLEYS WAS
CONTINUING TO HELP SET OFF NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS CENTRAL ALABAMA THIS AFTERNOON. THE BULK OF THE RAIN THUS
FAR TODAY HAS BEEN IN THE NORTHERN HALF OF CENTRAL ALABAMA...WHICH
HAS HELD TEMPERATURES THERE IN 70S TO LOWER 80S. AS THE SHORTWAVE
CONTINUES TO SLIP EASTWARD THE REST OF THIS AFTERNOON INTO THIS
EVENING...WE SHOULD EXPECT THE BEST RAIN CHANCES TO TRANSITION
MORE TO THE EAST AND SOUTHEAST AS WELL. IN CONTRAST TO THE CLOUDY
AND RAIN COOLED AIR IN THE NORTH...THERE'S SOME DECENT INSTABILITY
IN PARTS OF THE SOUTH (ESPECIALLY THE SOUTHWEST)...WITH TEMPS IN
THE MID 90S. THIS IS THE AREA THAT WILL NEED TO BE WATCHED MORE
CLOSELY FOR STRONGER STORMS. WILL MAINTAIN A CHANCE FOR SHOWERS
AND STORMS OVERNIGHT. BUT I DO THINK THAT AS THE UPPER TROUGH AXIS
GETS EAST OF THE APPALACHIAN DIVIDE AROUND MIDNIGHT...MOST RAIN
ACTIVITY SHOULD DIMINISH AROUND HERE.

THE REST OF THE 7 DAY FORECAST WILL LARGELY FEATURE THE RISING AND
EASING OF TEMPERATURES IN CONNECTION TO THE POSITION OF THE UPPER
LEVEL SUBTROPICAL RIDGE. THE RIDGE AXIS IN EAST TEXAS TO THE LOWER
MS VALLEY OVER THE WEEKEND INTO EARLY NEXT WEEK KEEPS US IN A
ABOVE NORMAL TEMP FAVORABLE PATTERN. THE RIDGE CENTER APPEARS TO
SHIFT A BIT MORE WEST BY THE MIDDLE TO END OF NEXT WEEK...ALLOWING
SOME LOWER DEWPOINTS AND RELATIVELY LOWER TEMPS TO GET HERE FROM
THE NORTH.

/61/

&&

.AVIATION...
18Z TAF DISCUSSION.

THIS AFTERNOON...AN AREA OF RAIN AND THUNDERSTORMS WILL CONTINUE TO
MOVE ACROSS NORTH CENTRAL ALABAMA WHILE SCATTERED STORMS DEVELOP
ACROSS SOUTHEAST CENTRAL ALABAMA. RAIN AND THUNDERSTORMS ARE
EXPECTED TO IMPACT ALL TERMINALS AT TIMES THIS AFTERNOON. ACTIVITY
WILL END FROM WEST TO EAST LATE THIS AFTERNOON/EARLY EVENING AS
DRIER AIR MOVES INTO THE AREA BEHIND AN EXITING SHORTWAVE.

TONIGHT...LOW LEVEL MOIST LIFT WILL ALLOW FOR LOW STRATUS TO SPREAD
ACROSS THE AREA...WITH IFR CIGS POSSIBLE. FRIDAY MORNING LOOKS
BETTER WITH VFR CONDITIONS AND NORTHWESTERLY WINDS.

14

&&

.FIRE WEATHER...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS CENTRAL ALABAMA THROUGH THIS EVENING. HIGH PRESSURE WILL
BUILD BACK INTO THE AREA FRIDAY AND INTO THE WEEKEND...TAKING RAIN
CHANCES BACK DOWN TO MORE SEASONABLE LEVELS...AND ALLOWING
TEMPERATURES TO CLIMB BACK ABOVE NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  89  70  92  71 /  60  10  10  10  10
ANNISTON    70  89  70  92  72 /  70  10  10  10  10
BIRMINGHAM  73  91  73  93  74 /  30  10  20  10  10
TUSCALOOSA  73  94  75  96  74 /  30  20  30  10  10
CALERA      73  92  73  93  74 /  30  20  20  10  10
AUBURN      72  90  73  92  74 /  70  20  10  20  10
MONTGOMERY  76  94  76  96  75 /  70  30  20  20  10
TROY        74  93  74  95  75 /  70  40  20  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 6, 3:13 AM CST, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 AM CDT THU AUG 6 2015

ALZ011>015-017>050-071215-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
413 AM CDT THU AUG 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
CENTRAL ALABAMA FROM AROUND NOON TO AROUND 9 PM. THE MAIN THREAT
WILL BE WIND GUSTS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE HEAT AND HUMIDITY COULD LEAD TO HEAT INDICES NEAR OR ABOVE
105 DEGREES FRIDAY THROUGH TUESDAY ACROSS PORTIONS OF CENTRAL
ALABAMA...ESPECIALLY THE SOUTH AND WEST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08

In the hours before

Special weather statement, Aug 6, 2:31 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT THU AUG 6 2015

ALZ022-030-062115-
PICKENS AL-SUMTER AL-
331 PM CDT THU AUG 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SUMTER AND
SOUTHWESTERN PICKENS COUNTIES UNTIL 415 PM CDT...

AT 331 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PAULETTE...OR 15 MILES SOUTHWEST OF ALICEVILLE...MOVING SOUTHEAST AT
25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PANOLA...WARSAW AND COCHRANE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3309 8833 3304 8814 3303 8814 3300 8817
      3296 8816 3295 8817 3296 8819 3294 8817
      3294 8820 3292 8821 3290 8819 3286 8817
      3292 8835
TIME...MOT...LOC 2031Z 295DEG 20KT 3303 8840
Special weather statement, Aug 6, 3:52 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 PM CDT THU AUG 6 2015

ALZ035-036-043-062230-
CHILTON AL-COOSA AL-ELMORE AL-
452 PM CDT THU AUG 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COOSA...SOUTHEASTERN
CHILTON AND NORTHWESTERN ELMORE COUNTIES UNTIL 530 PM CDT...

AT 452 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
VERBENA...OR 8 MILES SOUTHEAST OF CLANTON...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLANTON...ROCKFORD...HIGGINS FERRY PARK...PENTONVILLE...SPEED...
VERBENA...TEN CEDAR ESTATES...WELONA...WEOKA MILLS...TITUS...JORDAN
LAKE...MITCHELL LAKE...COOPER AND MITCHELL DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3268 8641 3271 8642 3271 8651 3273 8659
      3287 8658 3288 8615 3261 8618
TIME...MOT...LOC 2152Z 276DEG 23KT 3278 8651

87/GRANTHAM
Special weather statement, Aug 6, 4:13 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CDT THU AUG 6 2015

ALZ050-062245-
BARBOUR AL-
513 PM CDT THU AUG 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARBOUR COUNTY UNTIL
545 PM CDT...

AT 513 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HAWKINSVILLE TO
GEORGETOWN...AND MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
EUFAULA...LAKEPOINT RESORT STATE PARK...HAWKINSVILLE...BATESVILLE AND
LUGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3197 8506 3196 8509 3194 8508 3191 8511
      3190 8511 3189 8513 3179 8514 3200 8533
      3208 8520 3206 8519 3206 8511 3207 8511
      3206 8510 3206 8506
TIME...MOT...LOC 2213Z 232DEG 26KT 3204 8526 3187 8512

87/GRANTHAM
Special weather statement, Aug 6, 4:29 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
529 PM CDT THU AUG 6 2015

ALZ025-027-062315-
TALLADEGA AL-SHELBY AL-
529 PM CDT THU AUG 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR TALLADEGA AND EASTERN SHELBY
COUNTIES UNTIL 615 PM CDT...

AT 529 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR VANDIVER TO NEAR LAY
LAKE...AND MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TALLADEGA...SYLACAUGA...CHILDERSBURG...WILSONVILLE...TALLADEGA
SPRINGS...VINCENT...HARPERSVILLE...WALDO...FAYETTEVILLE...SYCAMORE...
LAY LAKE...ALPINE BAY RESORT...LOGAN MARTIN DAM...ALPINE...
WINTERBORO...LOGAN MARTIN LAKE...CEDAR CREEK...CHANDLER SPRINGS...
CAMP MAC AND IRONATON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3346 8590 3345 8592 3340 8592 3338 8594
      3338 8598 3330 8598 3329 8612 3319 8612
      3320 8617 3310 8618 3310 8649 3309 8651
      3302 8652 3302 8655 3345 8650 3346 8638
      3340 8638 3341 8634 3347 8630 3352 8589
TIME...MOT...LOC 2229Z 274DEG 36KT 3342 8648 3310 8652

87/GRANTHAM
Special weather statement, Aug 6, 5:23 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
623 PM CDT THU AUG 6 2015

ALZ029-037-038-070030-
TALLAPOOSA AL-RANDOLPH AL-CHAMBERS AL-
623 PM CDT THU AUG 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH...NORTHERN CHAMBERS AND
NORTHERN TALLAPOOSA COUNTIES UNTIL 730 PM CDT...

AT 623 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR LINEVILLE TO NEAR
GOLDVILLE TO NEAR ALEXANDER CITY...AND MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALEXANDER CITY...ROANOKE...WEDOWEE...LAFAYETTE...STROUD...LAKE
WEDOWEE...LA FAYETTE...NEW SITE...WADLEY...RED LEVEL...WOODLAND...
LAKEVIEW...GOLDVILLE...WELCH...POST OAK FORKS...HILLABEE CREEK...
STANDING ROCK...DENSON...ABANDA AND SPARKLING SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3293 8601 3295 8601 3311 8587 3311 8565
      3343 8564 3342 8529 3287 8519
TIME...MOT...LOC 2323Z 271DEG 37KT 3337 8583 3316 8578 3299 8594

87/GRANTHAM

The radar

The Birmingham radar (KBMX), 87 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Clay

When
August 6, 5:25 PM CST to 5:30 PM CST
Where
Clay County, 2.37 mi SSW of Flat Rock to 0.69 mi N of Barfield
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.320, -85.850

Several trees uprooted between Clay County Road 31 and Highway 9.

Tornado, Russell

When
August 6, 7:40 PM CST to 7:44 PM CST
Where
Russell County, 1.41 mi SW of Nuckols to 0.53 mi NNE of Nuckols
Rating
EF0
Path length
1.92 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
32.314, -85.085

National Weather Service meteorologists surveyed damage in eastern Russell County and have confirmed that the damage was the result of an EF-0 Tornado. The tornado touched down just north of the Avalon Church on Tarver Road near Seale, and tracked northeastward through the Avalon Community, causing sporadic tree damage and damage to outbuildings and unsecured objects. It continued northeastward, crossing Pine Haven Street where sporadic tree damage continued with at least one tree blown down across the road. The tornado continued across the road for a short distance and quickly dissipated. Peak wind estimated at 70 mph.

Thunderstorm Wind, Russell

When
August 6, 7:51 PM CST
Where
Russell County, 0.79 mi ESE of Ft Mitchell to 0.8 mi ESE of Ft Mitchell
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.326, -85.008

An apparent microburst associated with a rear inflow notch on a bowing line segment caused an area of widespread and significant tree damage along and just east of 101st Airborne Division Road just east of Alabama Highway 165. A single tree fell across Highway 165 about 300 yards south of the intersection with 101st Airborne Division Road, which caused an accident when a motorist ran into it. However, the main impact of the microburst was along and east of 101st Airborne Division Road approximately three-quarters of a mile north of Dixie Road. A densely forested area of hardwood trees approximately 150 yards wide by 100 yards deep were either snapped or uprooted by winds of up to 90 mph. The tree damage pattern slightly fanned out pointing to the northeast. The damage area did not appear to make it all the way to the Chattahoochee River.

Tornado, Pike

When
August 6, 9:35 PM CST to 9:36 PM CST
Where
Pike County, 2.15 mi SE of Troy to 2.5 mi SE of Troy
Rating
EF1
Path length
0.39 mi
Path width
50 yd
Injuries
7 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
31.782, -85.940

National Weather Service meteorologists surveyed the damage in Troy and have confirmed that the damage was the result of an EF-1 Tornado. The tornado touched down just south of the Pike Liberal Arts School behind the Troy Walmart. Damage to the Walmart extended from the rear of the building to the front, with a portion of the roof collapsed. The damage was confined to a very narrow path, with other HVAC systems a few yards either side of the main damage area largely intact. Significant damage was caused to the entrances of the store as well. As the tornado crossed the parking lot, it pushed an empty tractor-trailer approximately 100 yards into a second tractor trailer, damaging both. A third tractor trailer was overturned, causing major damage. The tornado then clipped the south end of a strip mall, collapsing the front glass walls and a portion of a masonry wall on the side of Hibbett Sporting Goods. Minor damage was caused to the canopy of the Murphy USA gas station across the parking lot. The tornado crossed U.S. Highway 231 and weakened rapidly, with only minor damage caused to a convenience store across the highway before dissipating. Peak wind estimated at 100 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyThe tornado archive for Alabama, 2015Warnings in Alabama, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598356, 598364, 598422, 598365.